Does oxygen = headaches and swollen feet and ankles?

Been on ambulatory oxygen since Wednesday, have had some really bad headaches and my feet and ankles are only slightly swollen but are uncomfortable at night.

Yesterday head so bad was in bed by 5, and still woke this morning with a headache.

Will phone respiratory nurse tomorrow but any information today would be helpful.

I am on 4 lpm.

polly xx

Last edited by

5 Replies

  • Hi Polly

    Headaches can be due to CO2 retention - or maybe you're overdoing the oxygen and your body's not used to that much in your system! Definitely check with nurse ... maybe take it easy today and put your feet up.

    Take care of yourself.


  • Hi Polly, new also to this ambulatory oxygen. Bad headaches and migraines have been the bane of my life for years, the headaches unfortunately being a regular thing. However, on reading your post I realise that they've been a bigger nuisance than ever, if that were possible :( So just to say that your headaches MAY be due to the oxygen but if so it might settle down once your body becomes used to having this little bit extra? Will add that in my case there's been no sign of swolllen ankles which as Jude suggests best speak to the nurse about. Regards, Lovelight x

  • Please talk to respiratory nurse that sounds miserable. Take care with love TAD x x

  • Oxygen should not cause headaches or swollen feet/ankles. Please check with your nurse. x

  • I would definitely get your blood gases checked You could be retaining CO2 because your oxygen is set too high. This would cause you to have headache.

    Best wishes


You may also like...